Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Brazil Nut Warning Causes Worry

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (16 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. You wrote recently about selenium and said three or four Brazil nuts daily supplied enough selenium to cause toxicity. I'm taking 100 micrograms of selenium daily to ward off prostate cancer. Is this dosage of selenium safe?

A. Selenium is a fascinating mineral. Preliminary studies suggest that when people get adequate amounts in their diet, they have better immune function and reduce the risk of developing osteoarthritis. Several studies hint that selenium may help ward off prostate cancer (Harvard Men’s Health Watch, March, 2007).

Too much selenium, however, can be toxic. Symptoms may include rash, hair and nail brittleness, garlic breath, upset stomach and nerve damage). The tolerable upper limit for adults has been set at 400 micrograms per day, so your dose is safe.

An ounce of Brazil nuts (about half a dozen or so) contains roughly 800 micrograms of selenium. That’s why we suggest not eating more than a couple of Brazil nuts three or four times a week.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (16 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

I was rather alarmed to read about the possible toxicity of Brazil nuts. I do occasionally eat large amounts of them. Yesterday I must have eaten about 1/2 pound. How long does it take for the selemium to clear out of your system, and can you speed the process along in any way?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.